HealthDay News — An animal tranquilizer, xylazine, is increasingly linked to drug overdose deaths across the United States, health officials say.

According to a new report from the U.S. Centers for Disease Control and Prevention, xylazine has turned up in overdose deaths in 25 of 38 states examined. In 2019, xylazine contributed to death in 64 percent of cases and almost always also involved fentanyl. The drug is mixed with opioids, such as fentanyl or heroin, to enhance their effects, but this cocktail can increase sedation and respiratory depression.

“The detection of xylazine in multiple jurisdictions is concerning and warrants continued surveillance to inform overdose response and prevention efforts given that naloxone administration may not be as effective when xylazine is mixed with opioids,” Mbabazi Kariisa, Ph.D., from CDC Division of Overdose Prevention at the National Center for Injury Prevention and Control, and colleagues write.


Continue Reading

The drug naloxone can reverse effects of an opioid overdose, but xylazine is not an opioid, so naloxone may not work well in these users. Still, since xylazine is usually paired with opioids, it should always be given, Kariisa said, adding that, “As there is no pharmaceutical antidote for xylazine, immediate supportive care such as respiratory and cardiovascular support is especially critical.”

Xylazine is used in veterinary medicine to sedate animals and is not meant for use in humans.

More Information